Skip to main content Accessibility help
×
Home

A note on uniform approximation of functions having a double pole

  • Ionela Moale (a1) and Veronika Pillwein (a2)

Abstract

We consider the classical problem of finding the best uniform approximation by polynomials of $1/(x-a)^2,$ where $a>1$ is given, on the interval $[-\! 1,1]$ . First, using symbolic computation tools we derive the explicit expressions of the polynomials of best approximation of low degrees and then give a parametric solution of the problem in terms of elliptic functions. Symbolic computation is invoked then once more to derive a recurrence relation for the coefficients of the polynomials of best uniform approximation based on a Pell-type equation satisfied by the solutions.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      A note on uniform approximation of functions having a double pole
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      A note on uniform approximation of functions having a double pole
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      A note on uniform approximation of functions having a double pole
      Available formats
      ×

Copyright

References

Hide All
1. Achieser, N. I., Theory of approximation (Dover Publications Inc., New York, 1992). Translated from the Russian and with a preface by Charles J. Hyman, reprint of the 1956 English translation.
2. Akhieser, N. I., Elements of the theory of elliptic functions , Translations of Mathematical Monographs 79 (American Mathematical Society, Providence, RI, 1990). Translated from the second Russian edition by H. H. McFaden.
3. Almkvist, G. and Zeilberger, D., ‘The method of differentiating under the integral sign’, J. Symbolic Comput. 10 (1990) 571591.
4. Benoit, A. and Salvy, B., ‘Chebyshev expansions for solutions of linear differential equations’, ISSAC’09: Proceedings of the Twenty-Second International Symposium on Symbolic and Algebraic Computation (ed. May, J.; ACM, 2009) 2330.
5. Bernstein, S. and de la Vallée Poussin, C., L’approximation (Chelsea Publishing Co., Bronz, NY, 1970).
6. Bogatyrev, A., Extremal polynomials and Riemann surfaces , Springer Monographs in Mathematics (Springer, Heidelberg, 2012). Translated from the 2005 Russian original by Nikolai Kruzhilin.
7. Bronstein, M., Symbolic integration. I. Transcendental functions , 2nd edn, Algorithms and Computation in Mathematics 1 (Springer, Berlin, 2005), with a foreword by B. F. Caviness.
8. Buchberger, B., ‘Ein Algorithmus zum Auffinden der Basiselemente des Restklassenringes nach einem nulldimensionalen Polynomideal (An algorithm for finding the basis elements in the residue class ring modulo a zero dimensional polynomial ideal)’, PhD Thesis, Mathematical Institute, University of Innsbruck, Austria, 1965. English translation in J. Symbolic Comput., Special issue on logic, mathematics, and computer science: interactions. vol. 41, 475–511, 2006.
9. Chyzak, F., ‘Fonctions holonomes en calcul formel’, Thèse universitaire, École polytechnique, 1998. INRIA, TU 0531. 227.
10. Cox, D., Little, J. and O’Shea, D., ‘An introduction to computational algebraic geometry and commutative algebra’, Ideals, varieties, and algorithms , 3rd edn, Undergraduate Texts in Mathematics (Springer, New York, 2007).
11. Decker, W., Greuel, G. M., Pfister, G. and Schönemann, H., Singular 3-1-3 — A computer algebra system for polynomial computations. 2011. http://www.singular.uni-kl.de.
12. Kauers, M. and Levandovskyy, V., ‘An interface between mathematica and singular’, Technical Report 2006-29, SFB F013, 2006.
13. Koutschan, C., ‘Computer algebra algorithms for $\partial $ -finite and holonomic functions’, PhD Thesis, RISC – SFB F013, J. Kepler University, 2008.
14. Koutschan, C., ‘HolonomicFunctions (User’s Guide)’, Technical Report 10-01, RISC Report Series, University of Linz, Austria, January 2010.
15. Kraus, J., Pillwein, V. and Zikatanov, L., ‘Algebraic multilevel iteration methods and the best approximation to $1/x$ in the uniform norm’, Technical report, no. 2009-17, RICAM, 2009.
16. Kraus, J. K., Vassilevski, P. S. and Zikatanov, L. T., ‘Polynomial of best uniform approximation to 1∕x and smoothing in two-level methods’, Comput. Methods Appl. Math. 12 (2012) 448468.
17. Privalov, I. A., ‘Approximation of 1∕x by polynomials on [−1, −a] ∪ [a, 1]’, Mat. Zametki 81 (2007) 472473 (in Russian); translation in Math. Notes 81 (2007), 415–416.
18. Sodin, M. L. and Yuditskii, P. M., ‘Functions that deviate least from zero on closed subsets of the real axis. (in Russian)’, Algebra i Analiz 4 (1992) 161; translation in St. Petersburg Math. J. 4 (1993), 201–249.
19. Vlček, M. and Unbehauen, R., ‘Zolotarev polynomials and optimal FIR filters’, IEEE Trans. Signal Process. 47 (1999) 717729.
20. von zur Gathen, J. and Gerhard, J., Modern computer algebra , 2nd edn (Cambridge University Press, Cambridge, 2003).
21. Whittaker, E. T. and Watson, G. N., A course of modern analysis. An introduction to the general theory of infinite processes and of analytic functions: with an account of the principal transcendental functions , 4th edn (Cambridge University Press, New York, 1962).
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed